Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Nashville, TN

May 10, 20164 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 10, 2016, 10:51 PM CDT for 4 counties in Tennessee. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2016, 10:51 PM CDT (03:51 UTC)
Expired
May 10, 2016, 11:30 PM CDT
In force
39 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 19 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 11:05 PM CDTHAIL 1Goodlettsville, TNTRAINED SPOTTER REPORTED QUARTER SIZE HAIL AND ESTIMATED 60 MPH WINDS AT EXIT 96 ON I-65
May 10, 11:39 PM CDTHAIL 1.75Hendersonville, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 5:06 PM CDTTornado WatchSPC6 hr
May 10, 10:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1257 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS54 KOHX 110351
SVROHX
TNC021-037-147-165-110430-
/O.NEW.KOHX.SV.W.0051.160511T0351Z-160511T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 PM CDT TUE MAY 10 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN SUMNER COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1130 PM CDT

* AT 1050 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR COOPERTOWN TO MILLERSVILLE...MOVING EAST AT 35
  MPH.

  HAZARD...GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SPRINGFIELD...ASHLAND CITY...HENDERSONVILLE...GOODLETTSVILLE...WHITE
  HOUSE...MILLERSVILLE...GREENBRIER...COOPERTOWN...RIDGETOP...JOELTON...
  PLEASANT VIEW AND COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3629 8659 3649 8643 3648 8706 3627 8707
      3627 8668
TIME...MOT...LOC 0350Z 270DEG 28KT 3636 8697 3639 8669 

HAIL...1.75IN
WIND...<50MPH
 
$$

13
1 follow-up statement
632 
WWUS54 KOHX 110401
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1101 PM CDT TUE MAY 10 2016

TNC021-037-147-165-110430-
/O.CON.KOHX.SV.W.0051.000000T0000Z-160511T0430Z/
ROBERTSON TN-DAVIDSON TN-CHEATHAM TN-SUMNER TN-
1101 PM CDT TUE MAY 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHERN ROBERTSON...NORTHERN DAVIDSON...NORTHEASTERN CHEATHAM
AND SOUTHWESTERN SUMNER COUNTIES...

AT 1101 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR JOELTON TO NEAR MILLERSVILLE...MOVING EAST AT 30
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...ASHLAND CITY...HENDERSONVILLE...GOODLETTSVILLE...WHITE
HOUSE...MILLERSVILLE...GREENBRIER...COOPERTOWN...RIDGETOP...JOELTON...
PLEASANT VIEW AND COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3629 8659 3649 8643 3648 8706 3627 8707
      3627 8668
TIME...MOT...LOC 0401Z 270DEG 28KT 3636 8688 3639 8660 

HAIL...1.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:20 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 10, 7:20 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT TUE MAY 10 2016

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

...TORNADO WATCH FOR PARTS OF NORTHERN MIDDLE TENNESSEE UNTIL 11
PM CDT TONIGHT...

AREA OF SCATTERED THUNDERSTORMS, EXTENDING FROM KENTUCKY INTO
NORTHWESTERN TENNESSEE, WILL WORK ITS WAY EASTWARD INTO NORTHERN
PARTS OF MIDDLE TENNESSEE THIS EVENING. A FEW STORMS COULD BECOME
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND
PERHAPS A FEW TORNADOES AS WELL.

&&

.AVIATION...
00Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE ACROSS NORTHERN PARTS OF THE MID STATE TONIGHT.
IN PRECIPITATION AREAS, OCCASIONAL PERIODS OF MVFR ARE EXPECTED.
IN ADDITION, BY LATE TONIGHT EXPECT MVFR CIGS AND VSBYS (DUE TO
BR) TO BECOME WIDESPREAD. BY EARLY THURSDAY AFTERNOON, LOW CLOUDS
SHOULD BECOME SCATTERED, WITH VFR CONDITIONS FOR THE REMAINDER OF
THE FORECAST PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........19
Hazardous weather outlook, May 10, 5:36 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CDT TUE MAY 10 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-111030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
536 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM CDT TONIGHT FOR PARTS OF
NORTHERN MIDDLE TENNESSEE. A FEW THUNDERSTORMS THIS EVENING MAY
BE SEVERE...AND PRODUCE DAMAGING STRAIGHT LINE WINDS...LARGE
HAIL...AND POSSIBLY A FEW TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE ON THURSDAY INTO THURSDAY NIGHT.

A COLD FRONT WILL MOVE ACROSS MIDDLE TENNESSEE LATE THURSDAY.
AHEAD OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED. A FEW STORMS MAY BE STRONG OR
POSSIBLY SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE APPRECIATED...INCLUDING ANY OCCURRENCES OF WIND
DAMAGE OR HAIL.

19

In the hours before

Local storm report, May 10, 10:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1031 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             9 N ASHLAND CITY        36.41N  87.06W
05/10/2016  E1.75 INCH       CHEATHAM           TN   TRAINED SPOTTER

            GOLFBALL HAIL COVERING THE GROUND AT PLEASANT VIEW.

&&

EVENT NUMBER OHX1600446

19
Local storm report, May 10, 10:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1033 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             10 SW SPRINGFIELD       36.40N  87.01W
05/10/2016  E1.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

            QUARTER TO GOLFBALL SIZE HAIL AT MILE MARKER 26 ON
            INTERSTATE 24.

&&

EVENT NUMBER OHX1600447

19
Local storm report, May 10, 10:35 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1035 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             1 N WHITE HOUSE         36.48N  86.67W
05/10/2016  E1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

            QUARTER SIZE HAIL JUST NORTH OF WHITE HOUSE

&&

EVENT NUMBER OHX1600448

19
Local storm report, May 10, 10:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1042 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             9 N ASHLAND CITY        36.41N  87.06W
05/10/2016  E1.00 INCH       CHEATHAM           TN   TRAINED SPOTTER

            QUARTER SIZE HAIL NEAR HIGHWAY 41 AND MAXEY ROAD

&&

EVENT NUMBER OHX1600449

19
Local storm report, May 10, 10:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1046 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             GREENBRIER              36.42N  86.80W
05/10/2016  M1.00 INCH       ROBERTSON          TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1600450

SH
Local storm report, May 10, 10:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1049 PM CDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             8 S SPRINGFIELD         36.38N  86.88W
05/10/2016  E1.75 INCH       ROBERTSON          TN   TRAINED SPOTTER

            GOLFBALL HAIL IN EXTREME SOUTHERN ROBERTSON COUNTY...
            JUST NORTH OF DAVIDSON COUNTY LINE.

&&

EVENT NUMBER OHX1600451

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:17 PM CDTSpecial Weather StatementOHXStewart43 min
May 10, 7:51 PM CDTSevere Thunderstorm WarningOHXMontgomery24 min
May 10, 8:01 PM CDTTornado WarningOHXMontgomery29 min
May 10, 8:14 PM CDTSpecial Weather StatementOHXStewart46 min
May 10, 8:26 PM CDTTornado WarningOHXMontgomery34 min
May 10, 8:41 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart34 min
May 10, 8:47 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson28 min
May 10, 9:06 PM CDTSevere Thunderstorm WarningOHXStewart24 min
May 10, 9:13 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery47 min
May 10, 9:16 PM CDTSpecial Weather StatementOHXRobertson44 min
May 10, 9:18 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner27 min
May 10, 9:43 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner32 min
May 10, 9:51 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Montgomery, Robertson24 min
May 10, 10:05 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson25 min
May 10, 10:12 PM CDTSevere Thunderstorm WarningOHXSumner33 min
May 10, 10:14 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner46 min
May 10, 10:40 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale40 min
May 10, 11:11 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Sumner, Wilson34 min
May 10, 11:45 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Sumner, Wilson30 min
May 10, 11:53 PM CDTFlash Flood WarningOHXDavidson, Rutherford, Sumner, Wilson112 min
May 10, 11:58 PM CDTFlash Flood WarningOHXCheatham, Davidson, Robertson, Sumner3 hr
May 11, 12:18 AM CDTSevere Thunderstorm WarningOHXRutherford, Wilson27 min
May 11, 12:44 AM CDTSevere Thunderstorm WarningOHXRutherford, Wilson31 min
May 11, 1:10 AM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson35 min
May 11, 1:33 AM CDTSpecial Weather StatementOHXSumner27 min
May 11, 1:39 AM CDTSpecial Weather StatementOHXDeKalb51 min
May 11, 1:43 AM CDTAreal Flood WarningOHXCheatham, Davidson, Robertson, Sumner, Wilson2 hr
May 11, 2:02 AM CDTSpecial Weather StatementOHXTrousdale28 min
May 11, 2:20 AM CDTAreal Flood AdvisoryOHXRobertson, Sumner115 min
May 11, 2:57 AM CDTSpecial Weather StatementOHXMacon, Smith, Sumner, Trousdale63 min
May 11, 3:45 AM CDTSpecial Weather StatementOHXJackson, Smith, Trousdale45 min
May 11, 4:03 AM CDTFlash Flood WarningOHXSmith, Trousdale117 min
May 11, 4:14 AM CDTFlash Flood WarningOHXSumner2 hr
May 11, 4:35 AM CDTSpecial Weather StatementOHXJackson, Smith40 min
May 11, 4:39 AM CDTSpecial Weather StatementOHXDavidson36 min
May 11, 5:55 AM CDTFlash Flood WarningOHXMacon, Smith, Sumner, Trousdale2 hr
May 11, 7:07 AM CDTSpecial Weather StatementOHXSumner23 min
May 11, 7:21 AM CDTSpecial Weather StatementOHXJackson24 min
May 11, 7:47 AM CDTSpecial Weather StatementOHXJackson, Putnam58 min
May 11, 7:54 AM CDTFlash Flood WarningOHXJackson, Macon, Robertson, Smith, Sumner, Trousdale4 hr
May 11, 8:32 AM CDTSpecial Weather StatementOHXSumner, Trousdale43 min
May 11, 8:41 AM CDTFlash Flood Warning EmergencyOHXMacon, Sumner, Trousdale4 hr
May 11, 8:43 AM CDTSpecial Weather StatementOHXCumberland32 min
May 11, 9:24 AM CDTFlash Flood WarningOHXCumberland, Fentress, Overton, Putnam3 hr
May 11, 9:41 AM CDTSpecial Weather StatementOHXPutnam34 min
May 11, 11:57 AM CDTAreal Flood WarningOHXClay, Jackson, Macon, Robertson, Smith, Sumner and 2 more6 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.